Florida, 2006

Damaging Wind in Florida, July 17, 2006

July 17, 2006 · NWS JAX · 1 event in 1 county or zone

Scattered trees and power lines were blown down across the city. Hadley Street was closed temporarily due to storm damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered trees and power lines were blown down across the city. Hadley Street was closed temporarily due to storm damage. The time of the event was estimated by radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 1:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT MON JUL 17 2006

.SHORT TERM...WEAK SHORTWAVE SHIFTING SOUTH OF AREA...WITH DRIER AIR
WORKING IN FROM THE NORTH...THUS BULK OF T-STORMS HAVE BEEN SOUTH AND
WEST OF OUR FORECAST AREA. SHOULD SEE A FEW LATE DAY T-STORMS ALONG
EAST COAST SEABREEZE AND ACROSS OUR SOUTHERN AND WESTERN COUNTIES.
WILL STILL INDICATE SLIGHT CHANCE OF EARLY EVENING TSRA WITH
SEABREEZES...OTHERWISE QUIET NIGHT.

RIDGE OF HIGH PRESSURE ALOFT TO BUILD OVER AREA...WITH WEAK TROUGH
ALONG EAST COAST. LOOKING FOR NEAR NORMAL CONDITIONS THIS TIME OF
YEAR...WITH LOW CHANCE POPS FOR MAINLY AFTERNOON/EVNG TSRA.  WITH
WEAK EASTERLY LOW LEVEL FLOW...SHOULD SEE EAST COAST SEABREEZE MOVE
WELL INLAND...THUS BETTER CHANCES FOR AFTERNOON CONVECTION SHOULD BE
WELL INLAND...WITH CHANCES LOWER CLOSER TO COAST GIVEN MORE ISOLATED
NATURE TO TSRA. ANTICIPATING TEMPS CLOSE TO NORMAL WITH HIGHS IN LWR
90S...PERHAPS MID 90S SCTRL GA AND SUWANNEE VALLEY REGION OF
FL...LOWS IN LWR 70S...WITH MID 70S COAST.

.LONG TERM...LITTLE CHANGE SEEN IN UPPER PATTERN...WITH UPPER HIGH
CENTERS OVER THE CENTRAL PLAINS AND CENTRAL ATLANTIC...WITH
TROUGH/WEAKNESS JUST OFF EAST COAST. SOME SUGGESTION THAT CENTRAL
PLAINS HIGH WILL RETROGRADE TO WEST COAST...WITH NEW TROUGH
DEVELOPING OVER EASTERN STATES. FOR FORECAST THROUGH THE
WORKWEEK...MAINTAINING NEAR NORMAL CONDITIONS WITH LOW CHANCE POPS
FOCUSED ON AFTN/EVNG HOURS...CLOSE TO PREVIOUS FORECAST PACKAGE.

&&

.MARINE...RIDGE WILL REMAIN OVER THE WESTERN ATLANTIC WITH WEAK
PRESSURE GRAD WILL KEEPING LIGHT SOUTH TO SE FLOW. THE RIDGE WILL
BUILD OVER LAND WED-FRI WITH WINDS INCREASING TO 10-15 KT. SEAS WILL
REMAIN ARND 2 TO 3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  95  72  95 /  10  30  10  30
SSI  76  87  77  88 /  10  20  10  20
JAX  72  92  72  92 /  10  20  10  20
SGJ  75  88  76  87 /  10  20  10  20
GNV  71  92  71  92 /  30  30  20  40
OCF  71  92  72  92 /  30  30  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...WOLF
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Jul 17, 4:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT MON JUL 17 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
510 AM EDT MON JUL 17 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS INLAND NORTHEAST FLORIDA
TODAY...

AS A RESULT OF DRY AIR MOVING INTO THE AREA FROM THE NORTH...
THUNDERSTORM COVERAGE WILL RANGE FROM ISOLATED NORTH OF ALMA TO
LIKELY ACROSS INTERIOR NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS ACROSS
NORTHEAST FLORIDA. WIND GUSTS OVER 40 MPH ARE ALSO POSSIBLE IN THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL BECOME MORE WIDELY SCATTERED TUESDAY THROUGH
FRIDAY WITH MOST OF THE ACTIVITY OVER INTERIOR SECTIONS. BETTER
COVERAGE OF THUNDERSTORMS IS EXPECTED DURING THE WEEKEND AS A WEAK
FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jul 17, 4:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 PM EDT MON JUL 17 2006

GAZ149-172200-
ATKINSON-
512 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600
PM EDT...

AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF WILLACOOCHEE...MOVING
SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND WILLACOOCHEE THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Local storm report, Jul 17, 4:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     LIGHTNING        6 NE PICOLATA           29.98N 81.52W
07/17/2006                   ST. JOHNS          FL   FIRE DEPT/RESCUE

            A LIGHTNING STRIKE CAUSED A SMALL BRUSH FIRE AT THE KING
            AND BEAR GOLF COURSE OF THE WORLD GOLF VILLAGE. THE FIRE
            WAS CONTAINED AND NO HOMES NOR BUSINESSES WERE
            THREATENED.

&&

AENYEDI
Special weather statement, Jul 17, 4:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT MON JUL 17 2006

FLZ020-021-172200-
HAMILTON-SUWANNEE-
522 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
AND CENTRAL HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES EAST OF
SUWANNEE SPRINGS TO 3 MILES NORTH OF JASPER...MOVING SLOWLY
SOUTHWEST
BETWEEN 5 AND 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND JASPER AND SUWANNEE SPRINGS THROUGH 600 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 17, 4:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT MON JUL 17 2006

FLZ020-021-172200-
HAMILTON-SUWANNEE-
522 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
AND CENTRAL HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES EAST OF
SUWANNEE SPRINGS TO 3 MILES NORTH OF JASPER...MOVING SLOWLY
SOUTHWEST BETWEEN 5 AND 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND JASPER AND SUWANNEE SPRINGS THROUGH 600 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 17, 4:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT MON JUL 17 2006

FLZ040-172215-
MARION-
532 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM
EDT...

AT 532 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTH OF LAKE WEIR...OR 8 MILES NORTH
OF THE VILLAGES...MOVING SOUTHWEST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEIRSDALE...SILVER
SPRINGS SHORES...OCKLAWAHA...MOSS BLUFF...LAKE WEIR...BELLEVIEW AND
SUMMERFIELD THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 17, 4:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT MON JUL 17 2006

GAZ162-172230-
ECHOLS-
542 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ECHOLS COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM
EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES WEST OF STATENVILLE...MOVING SOUTHWEST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
STATENVILLE THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 17, 5:00 PM EST
Where
Hamilton County, Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.517, -82.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517231.